Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 123, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2014, 1:38 PM CDT for Marengo County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2014, 1:38 PM CDT (18:38 UTC)
- Expired
- Oct 13, 2014, 2:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 12:26 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 13, 12:26 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CDT MON OCT 13 2014 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... CURRENT WATER VAPOR IMAGERY INDICATES AN AMPLIFIED UPPER LEVEL TROUGH PIVOTING ACROSS THE SOUTHERN PLAINS INTO THE NORTHWESTERN GULF OF MEXICO. LOW TO MID-LEVEL WINDS WERE FROM THE SOUTH TO SOUTHWEST FROM THIS MORNINGS 12Z BMX SOUNDING AND THIS FLOW WILL CONTINUE TO ADVECT IN WARM MOIST AIR AHEAD OF THE AMPLIFIED TROUGH. THE FIRST THING OF NOTE THIS MORNING IS THAT THE LINE OF SHOWERS AND STORMS IS ALREADY A COUPLE HOURS AHEAD OF THE FASTEST HI-RES MODELS. THIS LINE OF STRONG TO SEVERE STORMS ARE QUICKLY APPROACHING THE MISSISSIPPI RIVER AT THIS TIME. THEREFORE...EXPECT THIS LINE WILL MOVE IN A BIT QUICKER THAN PREVIOUSLY FORECAST AND WILL MOST LIKELY BE KNOCKING ON OUR DOORSTEPS IN THE 22-01Z TIMEFRAME. THEREFORE...ADJUSTED TIMING UP BY A COUPLE OF HOURS IN THE FORECAST GRIDS. THERE IS STILL SOME UNCERTAINTY WITH THE SPEED OF THE LINE AS THE UPPER LEVEL FLOW BECOMES MORE MERIDIONAL LATER TODAY. THIS COULD ACT TO SLOW THE LINE DOWN SOME BUT CURRENT TRENDS SUGGEST A FASTER EVOLUTION. THE LOW LEVEL JET WILL INCREASE TO AROUND 50KTS JUST AHEAD OF THE LINE WITH 0-1KM SRH VALUES OF 200-300 M2/S2. MOST OF THE MODELS SUGGEST THE BEST DYNAMICS WILL OCCUR IN THE VICINITY OF THE LINE AND WILL HAVE TO WATCH FOR ISOLATED CELLS JUST AHEAD OF THE LINE AND ANY BOWING SEGMENTS ALONG THE LINE FOR THE POTENTIAL FOR TORNADOES. EXPECT CONVECTION WILL FIRE WELL AHEAD OF THE LINE THIS AFTERNOON WITH THE WARM AIR ADVECTION ACROSS THE AREA. NOT AS CONFIDENT WITH THE SEVERE WEATHER POTENTIAL WITH THESE CELLS AS SHORT RANGE MODELS DIFFER GREATLY ON THE AMOUNT OF INSTABILITY AND LOW LEVEL FORCING THIS AFTERNOON. CLOUD COVER THIS MORNING HAS PUT A HAMPER ON THE AMOUNT OF INSTABILITY. SURFACE WINDS ARE BACKED ACROSS THE FORECAST AREA AND WILL CONTINUE TO MONITOR THIS FOR THE POTENTIAL FOR EVEN HIGHER LOW LEVEL HELICITY VALUES. LOOKING AT RADAR...THERE ARE A FEW SHOWERS AND STORMS ALREADY DEVELOPING ALONG THE GULF COAST PUSHING NORTHWARD. OVERALL...THE MAIN THREAT LOOKS TO BE ALONG AND JUST AHEAD OF THE SQUALL LINE BUT THE CELLS THAT DEVELOP THIS AFTERNOON WILL NEED TO BE MONITORED FOR SOME ROTATION. HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. NORTHWESTERN PORTIONS OF CENTRAL ALABAMA HAVE ALREADY EXPERIENCED APPRECIABLE RAINFALL YESTERDAY AND EXPECT THE CONTINUATION OF HEAVY RAINFALL TONIGHT WILL CREATE THE POSSIBILITY OF FLASH FLOODING ACROSS THE NORTHWEST WITH LOCALIZED FLOODING ELSEWHERE. PW VALUES WILL INCREASE TO NEAR 2 INCHES WHICH IS NEAR THE 99TH PERCENTILE FOR MID-OCTOBER. FOR THE FORECAST...HAVE AROUND 2-3 INCHES OF RAIN ACROSS THE AREA WITH 1-HOUR FLASH FLOOD GUIDANCE VALUES LESS THAN 2 INCHES IN THE AREA OF THE FLASH FOOD WATCH. MODELS INDICATE THAT THE SQUALL LINE BECOMES LESS DEFINED AS IT BEGINS TO MOVE EAST OF THE I-65 CORRIDOR. MOST OF THE MODELS INDICATE THAT THE CONVECTIVE ACTIVITY IN THE WARM AIR ADVECTION WILL CUT OFF MOISTURE TRANSPORT TO THE LINE CAUSING THE SQUALL LINE TO BECOME LESS DEFINED AS IT MOVES TO THE EAST. THE COLD FRONT WILL NOT MOVE THROUGH UNTIL LATER IN THE MORNING ON TUESDAY AND SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE ALONG THE FRONT BUT SEVERE WEATHER IS NOT ANTICIPATED WITH THE ATMOSPHERE BEING WORKED OVER. 05/MA && .AVIATION... 18Z TAF DISCUSSION. MOSTLY VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AT THIS TIME. SHOWERS AND STORMS ARE DEVELOPING IN THE WARM AIR ADVECTION PATTERN ALONG THE GULF COAST. EXPECT THESE SHOWERS AND STORMS WILL CONTINUE NORTHWARD AND WILL EFFECT THE TERMINALS THIS AFTERNOON. FOR NOW...HAVE JUST INCLUDED VCTS FOR THIS AFTERNOON BUT WILL MAKE AMENDMENTS FOR TSRA AS NECESSARY. A LINE OF STRONG TO SEVERE STORMS MOVING IN FROM THE WEST WILL EFFECT ALL OF THE TERMINALS AFTER 01Z THROUGH 12Z AND TRIED TO TIME THIS OUT IN THE TAFS. MVFR TO IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIER DOWNPOURS ASSOCIATED WITH THE STORMS THIS AFTERNOON EVENING AND INTO THE OVERNIGHT HOURS. GUSTY SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE LINE WITH GUSTS AS HIGH AS 30 KTS POSSIBLE. NOTE...THE NATIONAL WEATHER SERVICE WILL CONTINUE ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA THROUGH AT LEAST THE 23RD OF OCTOBER. 05/MA && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR ALL OF CENTRAL ALABAMA. FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BLOUNT...FAYETTE...LAMAR... MARION...WALKER...WINSTON. &&
Hazardous weather outlook, Oct 13, 1:12 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 112 PM CDT MON OCT 13 2014 ALZ011>015-017>050-141815- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 112 PM CDT MON OCT 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE POTENTIAL FOR TWO ROUNDS OF SEVERE WEATHER...INCLUDING DAMAGING STRAIGHT LINE WINDS AND TORNADOES...EXIST THROUGH AT LEAST TUESDAY MORNING. FIRST...THROUGH THE AFTERNOON AND EVENING HOURS...ISOLATED DISCRETE SUPERCELLS CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE WEST OF A TROY...TO ROCKFORD...TO RAGLAND LINE. THIS ACTIVITY WILL SPREAD NORTH THROUGH THE EARLY EVENING HOURS. SECOND...A SQUALL LINE CAPABLE OF PRODUCING WIDESPREAD WIND DAMAGE AND EMBEDDED TORNADOES WILL MOVE INTO THE WEST AROUND 6 PM. THIS SQUALL LINE WILL CONTINUE TO MOVE EAST THROUGH THE OVERNIGHT HOURS ALTHOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA...THE GREATEST THREAT WILL BE WEST OF A LINE FROM SELMA TO BIRMINGHAM. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND ISOLATED TORNADOES. THERE IS A SLIGHTLY LOWER THREAT OF LARGE HAIL AND LOCALIZED FLASH FLOODING. AHEAD OF THE APPROACHING STORM SYSTEM...A TIGHTENED PRESSURE GRADIENT WILL RESULT IN SUSTAINED WINDS AROUND 20 MPH AND WIND GUSTS AS HIGH AS 40 MPH THIS AFTERNOON AND TONIGHT...OUTSIDE OF ANY CONVECTION. ANY STORMS WILL PRODUCE HEAVY RAINFALL...WITH 1.5 TO 3 INCHES EXPECTED AREAWIDE THROUGH TOMORROW. PORTIONS OF NORTH CENTRAL ALABAMA HAVE RECEIVED 2 TO 6 INCHES OF RAIN OVER THE LAST SEVERAL DAYS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR FOR LOCATIONS GENERALLY ALONG AND NORTH OF A LINE FROM MILLPORT TO CORDOVA TO ONEONTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A COMBINATION OF SQUALL LINE AND SUPERCELL THUNDERSTORMS IS EXPECTED TO BE ONGOING TUESDAY MORNING...ESPECIALLY ACROSS THE EAST. THE THREAT OF DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL CONTINUE THROUGH THE MORNING HOURS. THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING DURING THE AFTERNOON ACROSS THE SOUTHEAST...BUT THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. THE THREAT OF FLASH FLOODING WILL CONTINUE GENERALLY ALONG AND NORTH OF A LINE FROM MILLPORT TO CORDOVA TO ONEONTA THROUGH MID DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED FROM THIS AFTERNOON THROUGH TUESDAY MORNING.
In the hours before
Special weather statement, Oct 13, 1:18 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT MON OCT 13 2014
ALZ042-044-131900-
LOWNDES AL-MONTGOMERY AL-
118 PM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND EASTERN
LOWNDES COUNTIES UNTIL 200 PM CDT...
AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOGAN...OR 6 MILES EAST OF FORT DEPOSIT...MOVING
NORTH AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAYNEVILLE...
DAVENPORT...
PINTLALA...
HOPE HULL...
HYUNDAI MOTORS OF ALABAMA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3236 8667 3240 8665 3240 8661 3237 8661
3238 8658 3237 8655 3234 8653 3234 8650
3240 8646 3240 8643 3243 8640 3242 8632
3205 8632 3204 8639 3197 8640 3197 8662
TIME...MOT...LOC 1818Z 177DEG 36KT 3198 8649
05/MASpecial weather statement, Oct 13, 1:32 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON OCT 13 2014
ALZ039-131915-
MARENGO AL-
132 PM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO COUNTY UNTIL 215
PM CDT...
AT 129 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF SHAWNEE...OR 15 MILES NORTHEAST OF
GROVE HILL...MOVING NORTH AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SHAWNEE...
VINELAND...
SURGINER...
SHILOH...
MAGNOLIA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3198 8778 3253 8778 3253 8773 3248 8773
3248 8752 3214 8751 3212 8762 3201 8762
3200 8766 3198 8767
TIME...MOT...LOC 1832Z 183DEG 41KT 3195 8767
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:19 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 20 hr |
| Oct 13, 4:30 AM CDT | Flash Flood Watch | BMX | Autauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more | 25 hr |
| Oct 13, 1:18 PM CDT | Special Weather Statement | BMX | Lowndes | 42 min |
| Oct 13, 1:32 PM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Oct 13, 1:49 PM CDT | Special Weather Statement | BMX | Bullock | 41 min |
| Oct 13, 1:56 PM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa | 49 min |
| Oct 13, 2:08 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 67 min |
| Oct 13, 2:13 PM CDT | Special Weather Statement | BMX | Perry | 47 min |
| Oct 13, 2:25 PM CDT | Special Weather Statement | BMX | Hale | 50 min |
| Oct 13, 2:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 42 min |
| Oct 13, 2:44 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 46 min |
| Oct 13, 3:00 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 45 min |
| Oct 13, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Talladega, Tuscaloosa | 58 min |
| Oct 13, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 37 min |
| Oct 13, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 58 min |
| Oct 13, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 54 min |
| Oct 13, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| Oct 13, 4:43 PM CDT | Tornado Warning | BMX | Marion | 20 min |
| Oct 13, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Oct 13, 6:51 PM CDT | Tornado Warning | BMX | Lamar, Marion | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.